Large mass rigidity for a liquid drop model in 2D with kernels of finite moments
[Rigidité pour un modèle de goutte liquide en 2D avec des noyaux de moments finis et dans le régime des grandes masses]
Journal de l’École polytechnique — Mathématiques, Tome 9 (2022), pp. 63-100.

Motivé par l’étude du modèle de goutte liquide de Gamow dans le régime des grandes masses, nous considérons un problème isopérimétrique dans lequel le périmètre classique P(E) est remplacé par P(E)-γP ε (E), où 0<γ<1 et P ε est une énergie non locale telle que P ε (E)P(E) lorsque ε tend vers zéro. Nous montrons que pour ε assez petit les minimiseurs à aire fixée sont les disques. Pour cela, nous établissons d’abord qu’en dimension 2, les minimiseurs sont convexes dès que ε est suffisamment petit. Ceci implique que le bord d’un minimiseur est une petite perturbation Lipschitz d’un cercle. Puis, par un argument à la Fuglede, nous prouvons (en dimension arbitraire n2) que si un minimiseur à volume fixé est une perturbation d’une boule au sens précédent, alors c’est une boule. Ce problème isopérimétrique est équivalent à une généralisation du modèle de goutte liquide pour le noyau atomique introduit par Gamow lorsque le potentiel répulsif non local est donné par un noyau suffisamment intégrable. Dans cette formulation, notre résultat principal indique que si le premier moment du noyau est inférieur à un seuil explicite, il existe une masse critique m 0 telle que les minimiseurs de masse prescrite m>m 0 sont les disques. Ceci contraste fortement avec le cas classique des noyaux de Riesz, où le problème n’admet pas de minimiseur au-delà d’une masse critique.

Motivated by Gamow’s liquid drop model in the large mass regime, we consider an isoperimetric problem in which the standard perimeter P(E) is replaced by P(E)-γP ε (E), with 0<γ<1 and P ε a nonlocal energy such that P ε (E)P(E) as ε vanishes. We prove that unit area minimizers are disks for ε>0 small enough. More precisely, we first show that in dimension 2, minimizers are necessarily convex, provided that ε is small enough. In turn, this implies that minimizers have nearly circular boundaries, that is, their boundary is a small Lipschitz perturbation of the circle. Then, using a Fuglede-type argument, we prove that (in arbitrary dimension n2) the unit ball in n is the unique unit-volume minimizer of the problem among centered nearly spherical sets. As a consequence, up to translations, the unit disk is the unique minimizer. This isoperimetric problem is equivalent to a generalization of the liquid drop model for the atomic nucleus introduced by Gamow, where the nonlocal repulsive potential is given by a radial, sufficiently integrable kernel. In that formulation, our main result states that if the first moment of the kernel is smaller than an explicit threshold, there exists a critical mass m 0 such that for any m>m 0 , the disk is the unique minimizer of area m up to translations. This is in sharp contrast with the usual case of Riesz kernels, where the problem does not admit minimizers above a critical mass.

Reçu le :
Accepté le :
Publié le :
DOI : 10.5802/jep.178
Classification : 28A75, 49Q05, 49Q10, 49Q20, 52A10
Keywords: Geometric variational problems, nonlocal isoperimetric problems, nonlocal perimeters, regularity, liquid drop model
Mot clés : Problèmes variationnels géométriques, problèmes isopérimétriques non locaux, périmètres non locaux, régularité, modèle de goutte liquide
Merlet, Benoit 1 ; Pegon, Marc 1

1 Univ. Lille, CNRS, Inria, UMR 8524 - Laboratoire Paul Painlevé F-59000 Lille, France
@article{JEP_2022__9__63_0,
     author = {Merlet, Benoit and Pegon, Marc},
     title = {Large mass rigidity for a liquid drop model in $2${D} with kernels of finite moments},
     journal = {Journal de l{\textquoteright}\'Ecole polytechnique {\textemdash} Math\'ematiques},
     pages = {63--100},
     publisher = {Ecole polytechnique},
     volume = {9},
     year = {2022},
     doi = {10.5802/jep.178},
     language = {en},
     url = {http://archive.numdam.org/articles/10.5802/jep.178/}
}
TY  - JOUR
AU  - Merlet, Benoit
AU  - Pegon, Marc
TI  - Large mass rigidity for a liquid drop model in $2$D with kernels of finite moments
JO  - Journal de l’École polytechnique — Mathématiques
PY  - 2022
SP  - 63
EP  - 100
VL  - 9
PB  - Ecole polytechnique
UR  - http://archive.numdam.org/articles/10.5802/jep.178/
DO  - 10.5802/jep.178
LA  - en
ID  - JEP_2022__9__63_0
ER  - 
%0 Journal Article
%A Merlet, Benoit
%A Pegon, Marc
%T Large mass rigidity for a liquid drop model in $2$D with kernels of finite moments
%J Journal de l’École polytechnique — Mathématiques
%D 2022
%P 63-100
%V 9
%I Ecole polytechnique
%U http://archive.numdam.org/articles/10.5802/jep.178/
%R 10.5802/jep.178
%G en
%F JEP_2022__9__63_0
Merlet, Benoit; Pegon, Marc. Large mass rigidity for a liquid drop model in $2$D with kernels of finite moments. Journal de l’École polytechnique — Mathématiques, Tome 9 (2022), pp. 63-100. doi : 10.5802/jep.178. http://archive.numdam.org/articles/10.5802/jep.178/

[1] Alama, Stan; Bronsard, Lia; Choksi, Rustum; Topaloglu, Ihsan Ground-states for the liquid drop and TFDW models with long-range attraction, J. Math. Phys., Volume 58 (2017) no. 10, 103503, 11 pages | DOI | MR | Zbl

[2] Alama, Stan; Bronsard, Lia; Choksi, Rustum; Topaloglu, Ihsan Droplet breakup in the liquid drop model with background potential, Commun. Contemp. Math., Volume 21 (2019) no. 03, 1850022, 23 pages | DOI | MR | Zbl

[3] Alama, Stan; Bronsard, Lia; Topaloglu, Ihsan; Zuniga, Andres A nonlocal isoperimetric problem with density perimeter, Calc. Var. Partial Differential Equations, Volume 60 (2021) no. 1, 1, 27 pages | DOI | MR | Zbl

[4] Ambrosio, Luigi; Caselles, Vicent; Masnou, Simon; Morel, Jean-Michel Connected components of sets of finite perimeter and applications to image processing, J. Eur. Math. Soc. (JEMS), Volume 3 (2021) no. 1, pp. 39-92 | DOI | MR | Zbl

[5] Ambrosio, Luigi; Fusco, Nicola; Pallara, Diego Functions of bounded variation and free discontinuity problems, Oxford math. monographs, Clarendon Press, Oxford; New York, 2000 | Zbl

[6] Berendsen, Judith; Pagliari, Valerio On the asymptotic behaviour of nonlocal perimeters, ESAIM Control Optim. Calc. Var., Volume 25 (2019), 48, 27 pages | DOI | MR | Zbl

[7] Bonacini, M.; Cristoferi, R. Local and global minimality results for a nonlocal isoperimetric problem on N , SIAM J. Math. Anal., Volume 46 (2014) no. 4, pp. 2310-2349 | DOI | MR | Zbl

[8] Bourgain, Jean; Brezis, Haïm; Mironescu, Petru Another look at Sobolev spaces, Optimal control and partial differential equations (Menaldi, J. L.; Rofman, E.; Sulem, A., eds.), IOS, Amsterdam, 2001, pp. 439-455 | Zbl

[9] Carazzato, Davide; Fusco, Nicola; Pratelli, Aldo Minimality of balls in the small volume regime for a general Gamow type functional, 2020 | arXiv

[10] Cesaroni, Annalisa; Novaga, Matteo The isoperimetric problem for nonlocal perimeters, Discrete Contin. Dynam. Syst. Ser. S, Volume 11 (2018) no. 3, pp. 425-440 | DOI | MR | Zbl

[11] Choksi, Rustum; Muratov, Cyrill B.; Topaloglu, Ihsan An old problem resurfaces nonlocally: Gamow’s liquid drops inspire today’s research and applications, Notices Amer. Math. Soc., Volume 64 (2017) no. 11, pp. 1275-1283 | DOI | MR | Zbl

[12] Dávila, J. On an open question about functions of bounded variation, Calc. Var. Partial Differential Equations, Volume 15 (2002) no. 4, pp. 519-527 | DOI | MR | Zbl

[13] Evans, Lawrence C.; Gariepy, Ronald F. Measure theory and fine properties of functions, Textbooks in math., CRC Press, Taylor & Francis Group, Boca Raton, 2015 | Zbl

[14] Federer, Herbert Geometric measure theory, Classics in Math., Springer, Berlin, Heidelberg, 1996 | DOI | Zbl

[15] Figalli, A.; Fusco, N.; Maggi, F.; Millot, V.; Morini, M. Isoperimetry and stability properties of balls with respect to nonlocal energies, Comm. Math. Phys., Volume 336 (2015) no. 1, pp. 441-507 | DOI | MR | Zbl

[16] Frank, Rupert L.; Killip, Rowan; Nam, Phan Thành Nonexistence of large nuclei in the liquid drop model, Lett. Math. Phys., Volume 106 (2016) no. 8, pp. 1033-1036 | DOI | MR | Zbl

[17] Frank, Rupert L.; Lieb, Elliott H. A compactness lemma and Its application to the existence of minimizers for the liquid drop model, SIAM J. Math. Anal., Volume 47 (2015) no. 6, pp. 4436-4450 | DOI | MR | Zbl

[18] Frank, Rupert L.; Nam, Phan Thánh Existence and nonexistence in the liquid drop model, Calc. Var. Partial Differential Equations, Volume 60 (2021) no. 6, 223, 12 pages | DOI | MR | Zbl

[19] Fuglede, Bent Stability in the isoperimetric problem for convex or nearly spherical domains in  n , Trans. Amer. Math. Soc., Volume 314 (1989) no. 2, pp. 619-638 | MR | Zbl

[20] Fusco, Nicola The quantitative isoperimetric inequality and related topics, Bull. Sci. Math., Volume 5 (2015-10) no. 3, pp. 517-607 | DOI | MR | Zbl

[21] Générau, François; Oudet, Edouard Large volume minimizers of a nonlocal isoperimetric problem: theoretical and numerical approaches, SIAM J. Math. Anal., Volume 50 (2018) no. 3, pp. 3427-3450 | DOI | MR | Zbl

[22] Grafakos, Loukas Classical Fourier analysis, Graduate Texts in Math., 249, Springer, New York, NY, 2014 | DOI | MR | Zbl

[23] Julin, Vesa Isoperimetric problem with a Coulomb repulsive term, Indiana Univ. Math. J., Volume 63 (2014) no. 1, pp. 77-89 | DOI | MR | Zbl

[24] Knüpfer, Hans; Muratov, Cyrill B. On an isoperimetric problem with a competing nonlocal term I: the planar case, Comm. Pure Appl. Math., Volume 66 (2013) no. 7, pp. 1129-1162 | DOI | MR | Zbl

[25] Knüpfer, Hans; Muratov, Cyrill B. On an isoperimetric problem with a competing nonlocal term II: the general case, Comm. Pure Appl. Math., Volume 67 (2014) no. 12, pp. 1974-1994 | DOI | MR | Zbl

[26] Knüpfer, Hans; Muratov, Cyrill B.; Novaga, Matteo Low density phases in a uniformly charged liquid, Comm. Math. Phys., Volume 345 (2016) no. 1, pp. 141-183 | DOI | MR | Zbl

[27] Lieb, Elliott H.; Loss, Michael Analysis, Graduate studies in math., 14, American Mathematical Society, Providence, RI, 2001 | Zbl

[28] Lu, Jianfeng; Otto, Felix Nonexistence of a minimizer for Thomas-Fermi-Dirac-von Weizsäcker model, Comm. Pure Appl. Math., Volume 67 (2014) no. 10, pp. 1605-1617 | DOI | Zbl

[29] Maggi, Francesco Sets of finite perimeter and geometric variational problems. An introduction to geometric measure theory, Cambridge Studies in Advanced Math., Cambridge University Press, Cambridge, 2012 | DOI | Zbl

[30] Mellet, Antoine; Wu, Yijing An isoperimetric problem with a competing nonlocal singular term, Calc. Var. Partial Differential Equations, Volume 60 (2021) no. 3, 106, 40 pages | DOI | MR | Zbl

[31] Morgan, Frank Geometric measure theory: a beginner’s guide, Elsevier/AP, Amsterdam, 2016 | Zbl

[32] Muratov, Cyrill B.; Simon, Thilo M. A nonlocal isoperimetric problem with dipolar repulsion, Comm. Math. Phys., Volume 372 (2019) no. 3, pp. 1059-1115 | DOI | MR

[33] Novaga, M.; Pratelli, A. Minimisers of a general Riesz-type problem, Nonlinear Anal., Volume 209 (2021), 112346, 27 pages | DOI | MR | Zbl

[34] Osserman, Robert A strong form of the isoperimetric inequality in n , Complex Variables Theory Appl., Volume 9 (1987) no. 2-3, pp. 241-249 | DOI | MR | Zbl

[35] Pegon, Marc Large mass minimizers for isoperimetric problems with integrable nonlocal potentials, Nonlinear Anal., Volume 211 (2021), 112395, 48 pages | DOI | MR | Zbl

[36] Rigot, Séverine Ensembles quasi-minimaux avec contrainte de volume et rectifiabilité uniforme, Mém. Soc. Math. France (N.S.), 82, Société Mathématique de France, Paris, 2000 | DOI | Numdam | Zbl

Cité par Sources :